We present a case of a 42-year-old man who developed acute onset severe hypertriglyceridaemia within days of commencing olanzapine therapy. Despite having a family history of metabolic syndrome, he had no personal history of hyperlipidaemia and had normal fasting lipids 1 week prior to treatment initiation. His case is consistent with a diagnosis of multifactorial chylomicronaemia syndrome with a possible undiagnosed underlying genetic lipid metabolism disorder. Our case highlights the difficulty in identifying patients at risk of severe hypertriglyceridaemia prior to the commencement of olanzapine.
Atypical antipsychotic medications, in particular olanzapine and clozapine, are associated with metabolic side effects.
Olanzapine can precipitate acute onset severe hypertriglyceridaemia consistent with multifactorial chylomicronaemia syndrome.
It is difficult to predict individuals at risk of olanzapine-induced hypertriglyceridaemia.
This case demonstrates the importance of metabolic screening prior to the commencement of olanzapine and the possibility of repeating fasting serum lipids soon thereafter.